Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 9:45 PM CDT for Hodgeman County, Ness County, Pawnee County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2017, 9:45 PM CDT (02:45 UTC)
- Expired
- Jun 22, 2017, 10:06 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
074
WUUS53 KDDC 230245
SVRDDC
KSC083-135-145-230330-
/O.NEW.KDDC.SV.W.0236.170623T0245Z-170623T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
945 PM CDT THU JUN 22 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
Northeastern Hodgeman County in southwestern Kansas...
Western Pawnee County in south central Kansas...
* Until 1030 PM CDT
* At 945 PM CDT, a severe thunderstorm was located 10 miles southeast
of Ness City, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Ness...northeastern Hodgeman and western Pawnee
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3829 9996 3841 9979 3831 9954 3805 9981
TIME...MOT...LOC 0245Z 307DEG 7KT 3832 9982
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON2 follow-up statements
504 WWUS53 KDDC 230259 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 959 PM CDT THU JUN 22 2017 KSC083-135-145-230330- /O.CON.KDDC.SV.W.0236.000000T0000Z-170623T0330Z/ Ness KS-Hodgeman KS-Pawnee KS- 959 PM CDT THU JUN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN AND WESTERN PAWNEE COUNTIES... At 959 PM CDT, a severe thunderstorm was located 11 miles southwest of Bazine, or 12 miles southeast of Ness City, moving southeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of southeastern Ness...northeastern Hodgeman and western Pawnee Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3830 9994 3840 9979 3831 9954 3805 9981 TIME...MOT...LOC 0259Z 307DEG 7KT 3830 9979 HAIL...0.75IN WIND...60MPH $$ JJOHNSON
350
WWUS53 KDDC 230306
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1006 PM CDT THU JUN 22 2017
KSC083-135-145-230316-
/O.CAN.KDDC.SV.W.0236.000000T0000Z-170623T0330Z/
Ness KS-Hodgeman KS-Pawnee KS-
1006 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHEASTERN HODGEMAN AND WESTERN PAWNEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3830 9994 3840 9979 3831 9954 3805 9981
TIME...MOT...LOC 0304Z 307DEG 7KT 3829 9978
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 22, 6:02 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Thu Jun 22 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 22 2017 A surface cold front will extend from west central and north central Kansas by late day. A surface trough of low pressure will extend south from this cold front into extreme southwest Kansas. Scattered convection once again is expected to develop along these boundaries after 2 pm and given the model soundings and DCAPE it appears that the main hazard from these storms late day/early tonight will be strong gusty winds of 60 to 70 mph. Brief heavy rainfall and some hail can also be expected. Hail mainly up to the size of quarters will be possible but a few half dollar ball size hail are not completely out of the question. On Friday an area of high pressure will begin to build into western Kansas as the surface cold front drops south across the Texas Panhandle and western Oklahoma. There will be some clouds along with a chance for thunderstorms during the day as a mid level baroclinic zone ahead of an upper level trough crosses the Western High Plains. Given the expected cloud cover on Friday am favoring going a little cooler than the latest guidance for highs across much of western Kansas. The previous forecast still looks on track with highs mainly in the 75 to 80 degree range. Although we will have a chance for convection during the day on Friday the chance for severe weather is not expected. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 22 2017 An upper level ridge axis will amplify across the Pacific northwest early this weekend, and then cross the western United States late week into early next week. East of this upper ridge axis a northwesterly flow will be present across the Rockies and the Plains as several upper level waves embedded in this flow crosses the Rockies and move out into the Central Plains. As each of this upper waves cross the Central Plains over the weekend and early next week there will be a chance for showers and thunderstorms across western Kansas. At the surface a cool dome of high pressure will cross the central Plains this weekend and based on the 900mb to 850mb temperatures it will be unseasonably cool. The highs this weekend will be mainly in the 70s. If mostly cloudy conditions do develop ahead of any one of the expected upper level waves during the afternoon hours this weekend then highs may even end up being a few degrees cooler than this. Cloud cover during the overnight period will also be important. Given the expected winds Saturday night and Sunday night...if we can get a period of clear skies towards daybreak then lows may be around 50 degrees for portions of western Kansas which would be close to the record lows for this time of year. A warming trend will return early next week as down slope flow improves and a trough of low pressure develops along the lee of the Rockies. Highs are expect to quickly warm through the 80s with mid to even a few upper 90s becoming possible across portions of western Kansas by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 A small area of thunderstorms will move southeastward across southwest Kansas through late this evening, potentially affecting KGCK with brief periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Friday morning. Southerly winds 10 to 20kt will persist across central and much of southwest Kansas through late this evening then turn north-northeasterly 15 to 25kt overnight as a weak cold front pushes across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 57 78 / 30 30 0 10 GCK 60 76 55 78 / 40 30 10 10 EHA 60 74 56 76 / 50 20 10 10 LBL 64 76 58 77 / 40 20 10 10 HYS 63 76 55 78 / 40 40 0 10 P28 69 82 58 82 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 19 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 217 AM CDT Thu Jun 22 2017 KSZ030-031-043>046-061>066-074>081-084>090-231215- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Evening thunderstorms are possible across far western Kansas. 60 to 70 mph outflows and some hail up to walnut size will be possible. Another round of overnight thunderstorms is also possible, however, the severity of these storms will be lower. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be bouts of thunderstorms through this period. It is too early to determine the risks. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 22, 8:09 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
06/22/2017 M62 MPH FORD KS ASOS
DDC ASOS.
&&Local storm report, Jun 22, 8:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 3 ENE DODGE CITY 37.78N 99.97W
06/22/2017 M60 MPH FORD KS PUBLIC
&&Special weather statement, Jun 22, 8:40 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT THU JUN 22 2017
KSZ030-031-045-046-065-230245-
Rush KS-Pawnee KS-Trego KS-Ellis KS-Ness KS-
840 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHERN TREGO...NORTHERN
PAWNEE...RUSH AND ELLIS COUNTIES UNTIL 945 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Alexander, or 15 miles east of Ness City, moving
east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hays, Larned, Ness City, La Crosse, Ellis, Victoria, Bazine,
Catherine, Ransom, Otis, Bison, Schoenchen, McCracken, Rush Center,
Utica, Liebenthal, Timken, Walker, Alexander and Arnold.
LAT...LON 3814 9904 3829 9958 3828 10022 3870 10021
3870 10015 3878 10015 3911 9904
TIME...MOT...LOC 0139Z 266DEG 17KT 3850 9963
RBURGLocal storm report, Jun 22, 8:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM NON-TSTM WND GST 1 ESE SCOTT CITY 38.47N 100.89W
06/22/2017 M77 MPH SCOTT KS MESONET
MESONET STATION KTQK, 1 ESE SCOTT CITY.
&&Special weather statement, Jun 22, 8:59 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
859 PM CDT THU JUN 22 2017
KSZ066-079>081-230300-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
859 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR KIOWA...SOUTHERN STAFFORD...
EDWARDS AND PRATT COUNTIES UNTIL 1000 PM CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mullinville, or 13 miles northwest of Greensburg,
moving east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pratt, Kinsley, Stafford, Greensburg, Haviland, Macksville, Lewis,
Mullinville, Iuka, Preston, Sawyer, Cullison, Coats, Belpre, Byers,
Wellsford, Trousdale, Hopewell, Neola and Natrona.
LAT...LON 3747 9951 3797 9954 3797 9851 3775 9846
3748 9847
TIME...MOT...LOC 0159Z 270DEG 25KT 3771 9949
RBURGSpecial weather statement, Jun 22, 9:12 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
912 PM CDT THU JUN 22 2017
KSZ045-063-064-077-078-230315-
Gray KS-Finney KS-Hodgeman KS-Ness KS-Ford KS-
912 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN FINNEY...
SOUTHEASTERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND NORTHEASTERN
GRAY COUNTIES UNTIL 1015 PM CDT...
At 912 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of HorseThief Reservoir, or 14 miles west of Jetmore,
moving east at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Cimarron, Jetmore, Spearville, Ingalls, Ford, Hanston,
Fort Dodge, Wright, Howell, Kalvesta, Bellefont, Gray, Windhorst,
HorseThief Reservoir, Willroads Garden, Rolling Hill Estates, Dodge
City Regional Airport, Boot Hill Casino and Hodgeman State Lake.
LAT...LON 3785 10050 3826 10021 3829 9958 3766 9958
3747 9990
TIME...MOT...LOC 0212Z 284DEG 32KT 3803 10015
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 46 min |
| Jun 22, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane | 43 min |
| Jun 22, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 44 min |
| Jun 22, 7:47 PM CDT | Special Weather Statement | DDC | Finney, Scott | 58 min |
| Jun 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| Jun 22, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 59 min |
| Jun 22, 8:40 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 65 min |
| Jun 22, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 30 min |
| Jun 22, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 52 min |
| Jun 22, 8:59 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt | 61 min |
| Jun 22, 9:12 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 63 min |
| Jun 22, 10:24 PM CDT | Special Weather Statement | DDC | Rush | 36 min |
| Jun 22, 11:33 PM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 23, 2:09 AM CDT | Special Weather Statement | DDC | Morton | 51 min |
| Jun 23, 10:03 AM CDT | Special Weather Statement | DDC | Lane | 27 min |
| Jun 23, 10:29 AM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.